I will reach my sixth year on dialysis on September 29 this year. Having dialysis is part experience and more on learning the various technical aspects of dialysis. This is important since I cannot always rely on the doctors and nurses because they can commit lapses sometimes because of their work load. It is I who can tell what I feel and from experiences, research and insights I can prevent mistakes from happening again. Like the estimation of my dry weight (this is the lowest weight I can possibly obtain after dialysis where my vital signs are normal and any excess water from my body is taken out). I have learned to observe during dialysis if the amount of water taken out of my body is already enough and I could instruct the nurse to lower my fluid goal or stop the drawing of water from my body. I know the frequency of injecting erythropoietin (for maintaining the amount of blood hemoglobin) based on my latest serum hemoglobin test. I know that I should take calcium carbonate tablet or Sevelamer tablet (phosphate binders; serum phosphorus level tend to rise in dialysis patients) either before, during or right after meals and not to be taken more than thirty minutes after eating because the phosphorus in my meal is already getting absorbed and taking phosphate binder at this stage is already late. Based on what I feel and the condition of my body, I could instruct the nurse to either lower or increase the rate of my blood flow on the dialyzer.
I have said that the doctor and nurses could commit a wrong diagnosis or decision sometimes. Like what happened to me on December, 2015. I had a persistent cough with no fever that time and the doctor listened to my lungs and said that she heard something in my left lung. She advised me to have a chest x-ray and the result was I have pneumonia in my left lung and she gave me strong anti-biotic and after two weeks, my cough did not stop. The medicine she prescribed me made me lose my appetite and I have difficulty sleeping. Again, another doctor from the hospital gave me more strong anti-biotic and this has worsened my condition and one night I have difficulty breathing and my phlegm has a streak of blood in it. I had my dialysis immediately but I was not relieved of my difficulty in breathing so the nurses advised me to be admitted to a private hospital. I rode an ambulance to the Holy Name Hospital without an oxygen tank and this worsen my condition. Upon reaching the Emergency Room I was given oxygen and my condition has improved. The next day our nephrologist in GCGMH ordered that I be dialyzed again and was repeated again the next day and after that I rested for one day and I was dialyzed again the next day. At the fourth day, my pulmonologist visited me with our nephrologist and heart doctor. The findings was I have had fluid overload resulting to pulmonary edema and there is water surrounding my heart. My pulmonologist diagnosed me before my admission that I have no pneumonia but have water in my lungs. Taking those anti-biotic for pneumonia had aggravated my condition. On the fifth day I was discharged from the HNU Hospital and proceed with my regular dialysis afterwards. I had fluid overload because I lost my appetite and I cannot sleep when I took those anti-biotic. I was supposed to decrease in weight but I maintained my original dry weight which is not anymore correct because I lost some weight. I was supposed to have adjusted my dry weight to a much lower value. So my conclusion, doctors’ diagnosis is not correct sometimes.
After that hospital experience, I became cautious with my dry weight. I see to it that the excess water in my body (since I have end-stage kidney disease and my urine output is very minimal) is taken away by the dialysis machine. I have to control or limit drinking too much water. I realized that I have a congestive heart failure at that time because I kept coughing so my heart doctor prescribed me with Isosorbide Mono-Nitrate (ISMN). My condition improved but I am still coughing because I have Allergic Rhinitis which I treat with Levo-cytirizine and Monteleukast. My knowledge on hemo-dialysis is not yet complete. I am still wondering what is the reaction of calcium carbonate and phosphorus in the digestive tract. Calcium carbonate is a phosphate binder that binds with phosphorus in what I have eaten and the phosphorus is not absorbed and excreted with the stool. I take a phosphate binder like calcium carbonate and sevelamer carbonate if my inorganic phosphorus in my blood is high. Excess phosphorus in the body is dangerous for dialysis patients because phosphorus binds with calcium in the blood and form calcium phosphate crystals which are deposited in the skin and extremities including the heart and eyes. This causes the skin to itch and crack with constant scratching that could lead to an infection called cellulitis and when left untreated can cause septic (infection in the blood) infection that could lead to death. Calcium Phosphate are also deposited in joints that causes pain, when deposited in excess in the heart muscles can cause heart failure and death. When deposited in the eyes this result to rupture of small blood vessels in the eye causing red eyes and when deposited in excess in the blood vessels causes blindness, high blood pressure, stroke and death. Monthly monitoring of my calcium and phosphate level in my blood is very important since they indicate whether my calcium is normal or below or above normal. This aid me whether to increase or decrease my calcium carbonate dosage. Taking too much calcium carbonate is not good because calcium could be deposited in the blood vessel and heart muscles.
I have yet to learn more about hemo-dialysis so I can impart my learning and insights to my co-dialysis patients for them to learn what to avoid and prevent aggravation of their condition. I am sure that doctors and nurses could also learn from our experiences so that mis-diagnosis can be avoided that could compromise the health of the patients. With this, it is hoped that longevity of patients and the quality of service to dialysis patients could be improved.